Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 12:46 AM CST for Conecuh County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 1998, 12:46 AM CST (06:46 UTC)
- Expired
- Mar 8, 1998, 1:50 AM CST
- In force
- 64 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Conecuh County, AL
The radar
The Eglin Afb radar (KEVX), 140 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 12:50 AM CST | Hail 0.75 | Paul, AL | Dime size hail was reported near Paul. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 9:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS1 KMOB 080645 RRA SVRMOB ALC035-080750- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1246 AM CST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN ALABAMA ...CONECUH COUNTY AT 1245 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF BROOKLYN MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... BROOKLYN AT 1246 AM CST SHREVE AT 100 AM CST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:35 PM CST, 9 hours 11 minutes earlier.
Area forecast discussion, Mar 7, 3:35 PM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CST SAT MAR 7 1998 AT 20Z SFC ANALYSIS OVR THE SE US SHOWED LOW PRES MOVING INTO NW LA AND S AR AS A WARM FRNT EXTENDS SE TO THE LA/MS BORDER NEAR THE CST...THEN E OVR THE GULF JUST S OF THE AL NWFL CST. ALONG THE FRNT NUMEROUS TS CONTINUE TO DEVELOP MAINLY OVR THE GULF SOMETIMES PASSING NEAR AND OVR SOME COASTAL AREAS DUMPING UP TO 2 INCHES PER HOUR IN SOME AREAS. TO THE W DEWPTS IN THE 70S HAVE BEGUN TO MOVE INLAND FROM ABOUT THE MOUTH OF MS RVR TO TX/LA BORDER. LATEST GRIDDED DATA MAINLY ETA SHOWS INCREASED INSTABILTY LATER TONIGHT AS DRYER MID LEVEL AIR ADVECTS IN FROM THE W OVR SW AL SHORTLY BEFORE 06Z SHIFTING E OF THE FA BEFORE 18Z SUN. WITH THIS AND INCREASED LLEVEL MOISTURE FROM THE S BELIEVE CAT POPS WILL SUFFICE TONIGHT POSSIBLE BECOMING SEVERE FROM 06Z TO FROPA. WITH INCREASING VEERING AND PASSING SW'S NEAR THE WARM FROM CANT RULE THE CHANCE OF TOR ALSO. AGAIN THE BEST CHANCE OF SVR WEATHER WILL BEGIN LATE THIS EVE CONTINUING UNTIL FROPA. BELIEVE FLASH FLOOD WATCH SHOULD ALSO CONTINUE THROUGH AT LEAST 12Z SUN ESPECIALLY NEAR THE CST WITH EARLIER RAINS AND WHAT IS EXPECTED TONIGHT. WRAP AROUND CLDS/RA ALSO A SLIGHT CHANCE SUN EVE BEFORE CLEARING OUT MON. WILL STAY CLOSE TO CURRENT TEMPS. OVR THE COASTAL WATERS BELIEVE SOUTHERLY FLOW WILL BEGIN TONIGHT AS SYSTEM TO THE N BEGINS TO MOVE INTO THE CENTRL MS VAL. BELIEVE STRONG WESTERLY FLOW WILL HOLD THROUGH SUN NIGHT AND MON BEFORE SHIFTING NW MON EVE. MOB 60/70/46/60 +610 PNS 61/69/48/61 +710 DTS 60/71/52/62 +810 EVR 62/70/49/57 +610 32
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:14 PM CST | Flash Flood Warning | MOB | Mobile | 116 min |
| Mar 8, 12:19 AM CST | Flash Flood Warning | MOB | Baldwin | 2 hr |
| Mar 8, 12:59 AM CST | Flash Flood Warning | MOB | Mobile | 3 hr |
| Mar 8, 1:08 AM CST | Flash Flood Warning | MOB | Conecuh, Escambia | 2 hr |
| Mar 8, 1:33 AM CST | Flash Flood Warning | MOB | Covington | 117 min |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 4 hr |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Conecuh, Covington | 4 hr |
| Mar 8, 3:57 AM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
| Mar 8, 4:27 AM CST | Flash Flood Warning | MOB | Conecuh | 2 hr |
| Mar 8, 5:38 AM CST | Flash Flood Warning | MOB | Crenshaw | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Baldwin, Conecuh, Covington, Escambia | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Mobile | 4 hr |
| Mar 8, 10:09 AM CST | Severe Thunderstorm Warning | MOB | Butler | 61 min |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Covington, Escambia | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Baldwin | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Butler, Conecuh | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Mobile | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Crenshaw | 5 hr |
| Mar 8, 1:48 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 62 min |
| Mar 8, 2:08 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Mar 8, 2:20 PM CST | Tornado Warning | MOB | Butler | 50 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 63 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 63 min |
| Mar 8, 3:18 PM CST | Severe Thunderstorm Warning | MOB | Butler | 62 min |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Baldwin, Escambia | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Butler, Conecuh, Covington | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Crenshaw | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Mobile | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.